Colorado, 2002

Hail in Colorado, June 16, 2002

June 16, 2002 · NWS PUB · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 16, 2:10 AM MST, 10 hours 50 minutes earlier.

Area forecast discussion, Jun 16, 2:10 AM MST, 10 hours 50 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
310 AM MDT SUN JUN 16 2002

...MAIN FORECAST CONCERNS CONTINUE TO BE SEVERE WX POSSIBILITIES
ACROSS THE EASTERN PLAINS THIS AFTERNOON...

RADAR SHOWING PERSISTENT THUNDERSTORM...WHICH HAS MOVED ACROSS NE
COLORADO SINCE MIDNIGHT...CURRENTLY MOVING SE INTO CENTRAL CHEYENNE
COUNTY AND APPROACHING NORTHERN KIOWA COUNTY ATTM. WATER VAPOR
SHOWS STORM ASSOCIATED WITH MINOR SHORTWAVE CURRENTLY MOVING
ACROSS NE COLORADO IN PERSISTENT NW FLOW ALOFT. AT THE SURFACE...
HIGH PRESSURE CENTERED OVER SW NEBRASKA IS KEEPING LOW LEVEL
MOISTURE IN UPSLOPE ACROSS THE REGION WITH DEW PTS CURRENTLY IN THE
UPPER 40S AND 50S ACROSS THE EASTERN PLAINS.

FOR TODAY...SURFACE HIGH PRESSURE SYSTEM WILL CONTINUE TO SLOWLY
BUILD SOUTHEAST WITH SOUTH TO SOUTHEAST LOW LEVEL RETURN FLOW
SETTING UP ACROSS SE PLAINS. MODELS INDICATING LESS INSTABILITY
ACROSS THE REGION TODAY...WITH CAPES BETWEEN 600-1200 J/KG ACROSS
THE EASTERN MTNS AND I-25 CORRIDOR AND LIS NEAR ZERO ACROSS THE FAR
EASTERN PLAINS TO -4C ACROSS THE EASTERN MTNS. SUFFICIENT SHEAR
(0-6 KM 40 TO 50 KTS) REMAINS ACROSS THE REGION FOR SUPERCELL
DEVELOPMENT...AND AGREE WITH SPC THAT MODELS SEEM TO BE DRYING
BOUNDARY LAYER TOO MUCH AS CURRENT DEW PTS ACROSS SW KANSAS AND
TEXAS PANHANDLE REMAIN IN THE MID AND UPPER 50S. I BELIEVE WITH
STRONG DAYTIME HEATING...AND THE MINOR HARD TO DISCERN DISTURBANCES
EMBEDDED IN THE NW FLOW ALOFT...WE WILL SEE ONE OR TWO SEVERE STORMS
ACROSS THE EASTERN PLAINS AS STORMS INITIATE ALONG THE EASTERN MTNS
THIS AFTERNOON AND MOVE INTO THE MORE UNSTABLE ATMOSPHERE ACROSS THE
I-25 CORRIDOR. AGAIN PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS. NOT MUCH CHANGE OUT WEST WITH ENOUGH MID AND UPPER MOISTURE
FOR A FEW AFTERNOON CU...BUT NO PRECIP.

UPPER RIDGE ACROSS THE GREAT BASIN BEGINS TO FLATTEN ACROSS THE
STATE SUN NIGHT AND MONDAY...AS EASTERN PACIFIC UPPER LOW MOVES INTO
THE PAC NW. WITH A MORE ZONAL FLOW ACROSS THE STATE...LEE TROUGH
DEVELOPS ACROSS THE EASTERN PLAINS...WITH THE LOW LEVEL MOISTURE
ACROSS THE AREA BEGINNING TO MOVE EAST. WITH MODELS CONTINUING TO
DISAGREE ON HOW FAR EAST THE MOISTURE WILL BE ON MONDAY...WILL KEEP
SLIGHT CHANCE POPS ACROSS THE PLAINS. HOWEVER MODELS DO AGREE ON
WARMING WITH 700MB TEMPS BETWEEN 16C AND 18C WHICH MAY PROVIDE A
SUFFICIENT CAP. MODELS DO AGREE WITH LEE TROUGH PERSISTING ON
TUESDAY WITH LOW LEVEL MOISTURE CONTINUING TO PUSH EAST. WILL REMOVE
POPS ACROSS THE PLAINS ON TUESDAY WITH SLIGHT WARMER TEMPS.

NO CHANGES IN THE REST OF THE FORECAST (WED-SAT) AS REMAIN IN WARM
WEST TO SOUTHWEST FLOW ALOFT WITH UPPER HIGH REMAINING SOUTH AND
EAST OF THE STATE. NEW GFS CONTINUES TO RIDE OCCASIONAL DISTURBANCES
ACROSS THE NORTHERN TIER OF STATES...THOUGH KEEPS THE BULK OF THE
MOISTURE NORTH OF THE CWA.

.PUB...NONE.

MW

In the hours before

Special weather statement, Jun 16, 10:00 AM MST, 3 hours before
COZ058>081-162000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1100 AM MDT SUN JUN 16 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
FOR ONE OR TWO SEVERE THUNDERSTORMS OVER THE SOUTHEASTERN COLORADO
MOUNTAINS AND ADJACENT PLAINS...

MOIST SOUTH TO SOUTHEAST SURFACE FLOW CONTINUES ACROSS THE REGION
TODAY...KEEPING ABUNDANT LOW LEVEL MOISTURE IN PLACE ACROSS THE
SOUTHEAST COLORADO MOUNTAINS AND ADJACENT PLAINS.

A WEAK UPPER LEVEL DISTURBANCE IN BRISK NORTHWEST FLOW ALOFT WILL
MOVE ACROSS THE STATE THIS AFTERNOON. THIS DISTURBANCE...COMBINED
WITH DAYTIME HEATING AND FAVORABLE LOW LEVEL MOISTURE...WILL TRIGGER
ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS ONCE AGAIN TODAY.

STORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN OF THE
SOUTHEAST MOUNTAINS AND ALONG THE PALMER DIVIDE BY 2 PM...AND
CONTINUE TO MOVE SOUTHEAST ACROSS THE ADJACENT SOUTHEASTERN PLAINS
THROUGH THE EARLY EVENING.  ONE OR TWO OF THESE STORMS MAY START OUT
SEVERE ALONG THE I-25 CORRIDOR BEFORE THEY MOVE INTO A MORE STABLE
ATMOSPHERE ACROSS THE EASTERN PLAINS.

THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS TODAY WILL BE HAIL
OF 1 TO 2 INCHES IN DIAMETER...AND WIND GUSTS TO AROUND 60 MPH.

The radar

The Pueblo radar (KPUX), 70 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, El Paso

When
June 16, 1:00 PM MST to 1:05 PM MST
Where
El Paso County, 2 mi WSW of Colorado Spgs
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.817, -104.850

Hail, Teller

When
June 16, 3:35 PM MST to 3:40 PM MST
Where
Teller County, Cripple Creek
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.750, -105.183

Hail, Pueblo

When
June 16, 4:53 PM MST to 4:58 PM MST
Where
Pueblo County, Pueblo West
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.333, -104.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301096, 5301097, 5301098.